Purpose: This study reports a case of bilateral acute angle-closure crisis induced by two kinds of serotonin-norepinephrine reuptake inhibitors (SNRIs), duloxetine and tramadol. Case summary: A 55-year-old female visited our clinic, complaining of bilateral visual impairment, ocular pain, and headache, which began 2 days after taking several drugs including duloxetine and tramadol for the purpose of back pain relief. On the day of the first visit, her uncorrected visual acuity was 0.04 in the right eye and 0.02 in the left eye, and the intraocular pressure (IOP) was 45 mmHg in the right eye and 51 mmHg in the left eye. The anterior chamber was shallow and the anterior chamber-angle was closed in both eyes on gonioscopy. There was mild nuclear sclerosis of both lenses. Assuming drug-induced bilateral acute angle-closure crisis, all medications were discontinued, and IOP-lowering agents were prescribed. The symptoms, visual acuity, and IOP improved; however, both anterior chambers were still shallow and the iridocorneal angle was still closed in both eyes. Laser iridotomy was tried in the right eye but failed because the pupils were not completely constricted, and iris bleeding occurred. Phacoemulsification and posterior chamber lens insertion were conducted in both eyes, and her visual acuity, IOP, anterior chamber depth, and iridocorneal angle have been stable at 9 months since her first visit. Conclusions: The combined administration of SNRI may cause bilateral acute angle-closure attacks.
Bibliographical noteFunding Information:
* This work was supported by the National Research Foundation of Korea (NRF) grant funded by the Korea government (MSIT) (No. NRF-2017R1C1B1011577).
This work was supported by the National Research Foundation of Korea (NRF) grant funded by the Korea government (MSIT) (No. NRF-2017R1C1B1011577).
© 2019 The Korean Ophthalmological Society.
- Antidepressive agent
- Drug-induced angle closure glaucoma
- Duloxetine hydrochloride
- Serotonin-norepinephrine reuptake inhibitor